MAUDE Adverse Event Report: STRYKER SPINE-US XIA DEFORMITY UNIPLANAR SCREW DIAM 5.5 X 40 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA DEFORMITY UNIPLANAR SCREW DIAM 5.5 X 40 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 48233540
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Injury (2348)
Date of Event 04/11/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient had a procedure on (b)(6) 2016 for adolescent scoliosis correction.Surgery went well, correction obtained with no complication.Screws placed t3-l3.Patient was brought back for surgery (b)(6) 2018 due to l3 left sided screw backed out and potential cause of pain.Surgeon decided to remove all instrumentation as the spine has fused and instrumentation no longer needed.On removing the screws, one of the screws was found broken.This caused no issue to the patient and wasn't the reason for the revision surgery.The patient had a total of 21 screws in originally.One screw had backed out and one screw was broken.
 
Additional Manufacturer Narrative
The event was confirmed based on the communication with the sales representative.X rays were provided for evaluation.The screw was lost at the hospital during sterilization and is unavailable for evaluation.Manufacturing history was reviewed and no issues were identified.The patient was revised approximately 2 years after the initial surgery due to left screw backing out potentially causing pain.The patient had good bone quality, no co-morbidities, nonsmoker, adolescent idiopathic scoliosis condition, normal post op activity level and did not suffer a fall.It was reported that the patient fused and the instrumentation was no longer needed.It is stated in the ifu that "these implants are temporary internal fixation devices designed to stabilize the operative site during the normal healing process.After healing occurs, these devices serve no functional purpose and can be removed." the device was implanted for a period of almost 2 years.The most likely root cause is device was used past its functional purpose, with excessive force placed by the surgeon and non tapping possibly contributing to the event.
 
Event or Problem Description

Brand Name
XIA DEFORMITY UNIPLANAR SCREW DIAM 5.5 X 40 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7483031
Report Number0009617544-2018-00100
Device Sequence Number144336
Product Code OSH
UDI-Device Identifier07613327001037
UDI-Public(01)07613327001037
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K113666
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number48233540
Device Catalogue Number48233540
Device Lot Number14H339
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/11/2018
Supplement Date Received by Manufacturer06/18/2018
Initial Report FDA Received Date05/03/2018
Supplement Report FDA Received Date07/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1